Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 211, NWS Amarillo, TX

July 6, 2016Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 6, 2016, 4:29 PM CDT for Randall County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2016, 4:29 PM CDT (21:29 UTC)
Expired
Jul 6, 2016, 5:30 PM CDT
In force
61 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Randall County, TX

The radar

The Amarillo radar (KAMA), 46 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.5 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
324 J/kg
Mixed-layer CIN
-486 J/kg
Mixed-layer LCL
2467 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

174 
WUUS54 KAMA 062129
SVRAMA
TXC381-062230-
/O.NEW.KAMA.SV.W.0211.160706T2129Z-160706T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
429 PM CDT WED JUL 6 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN RANDALL COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 530 PM CDT

* AT 428 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
  OF HAPPY...OR 14 MILES SOUTHEAST OF CANYON...MOVING EAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 
           HAIL DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  PALO DURO CANYON.

THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 91 AND 97.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3475 10186 3482 10189 3490 10180 3498 10163
      3475 10163
TIME...MOT...LOC 2128Z 251DEG 8KT 3480 10179 

HAIL...1.00IN
WIND...60MPH
 
$$

CE
2 follow-up statements
591 
WWUS54 KAMA 062157
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
457 PM CDT WED JUL 6 2016

TXC381-062230-
/O.CON.KAMA.SV.W.0211.000000T0000Z-160706T2230Z/
RANDALL TX-
457 PM CDT WED JUL 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN RANDALL COUNTY...

AT 457 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
PALO DURO CANYON...OR 16 MILES SOUTHEAST OF CANYON...MOVING EAST AT
10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE.
         HAIL DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
PALO DURO CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3475 10179 3486 10181 3492 10176 3498 10163
      3475 10163
TIME...MOT...LOC 2157Z 251DEG 8KT 3482 10171 

HAIL...1.00IN
WIND...60MPH
 
$$

CE
155 
WWUS54 KAMA 062226
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
526 PM CDT WED JUL 6 2016

TXC381-062235-
/O.EXP.KAMA.SV.W.0211.000000T0000Z-160706T2230Z/
RANDALL TX-
526 PM CDT WED JUL 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RANDALL COUNTY
WILL EXPIRE AT 530 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 3475 10179 3486 10181 3492 10176 3498 10163
      3475 10163
TIME...MOT...LOC 2223Z 251DEG 8KT 3482 10171 

$$

CE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:53 PM CDT, 36 minutes earlier.

Area forecast discussion, Jul 6, 3:53 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
353 PM CDT WED JUL 6 2016

.Discussion...
Surface trough as taken up residence across the panhandles this
afternoon. It lies from near Liberal, KS to Canyon, TX.  This
feature may be a focus for showers and thunderstorms through the
rest of the afternoon. Some storms may also form along the Raton
Mesa and head this way as well. A couple of "ripples" in the
subtropical southwest flow aloft may also enhance rain chances. The
showers and thunderstorms should move east of the panhandles by
sunset, so will not mention any pops after midnight.

Subtropical moisture will continue to stream across the panhandles
Thursday through the weekend in a southwest to west flow aloft. This
moisture will team up with daytime instability to bring a daily
chance of showers and thunderstorms to the region. A cold front will
also push into the panhandles Thursday night into Friday, so this
will also help to enhance the rain chances.

An upper level low will track across the northern Rockies into the
northern high plains Monday, and then into southern Canada by
Tuesday. The stronger westerly flow aloft across the panhandles may
help to push the subtropical moisture further to the east, so the
better chances of rain may be more across our eastern CWA.

Have gone on the high side of guidance for high temperatures
through this forecast as that seems to be the trend as of late.

&&

.Preliminary Point Temps/Pops...
Amarillo TX                71 103  70  98  68 /  10   5  20  20  10
Beaver OK                  70 102  71 100  70 /  20   5  30  20  20
Boise City OK              66 101  66  93  65 /  10  20  30  20  20
Borger TX                  76 107  74 100  72 /  10   5  20  20  20
Boys Ranch TX              70 105  69  98  68 /  10   5  20  20  10
Canyon TX                  70 103  71  99  67 /  10  10  20  20  10
Clarendon TX               72 101  73  97  68 /  20  20  20  30  20
Dalhart TX                 64 103  66  96  64 /  10  10  30  20  10
Guymon OK                  69 100  68  97  67 /  10   5  30  20  20
Hereford TX                70 102  71 100  68 /  10   5  20  20  10
Lipscomb TX                73 101  71 100  71 /  20  10  20  20  20
Pampa TX                   71  98  70  97  67 /  20  10  20  20  20
Shamrock TX                75 100  74 101  70 /  20  20  20  30  20
Wellington TX              76 100  76 102  71 /  20  20  20  30  30

&&

.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 8 PM CDT this evening for the following
     zones: Armstrong...Carson...Deaf Smith...Hutchinson...
     Moore...Oldham...Potter...Randall.

OK...NONE.

&&

14/15
Hazardous weather outlook, Jul 6, 4:10 PM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
410 PM CDT WED JUL 6 2016

OKZ001>003-TXZ001>020-070915-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
410 PM CDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN HALVES OF THE
OKLAHOMA AND TEXAS PANHANDLES. A FEW WILL HAVE THE POTENTIAL TO
BECOME STRONG TO MARGINALLY SEVERE WITH SMALL HAIL AND WIND GUSTS TO
AROUND 60 MPH AS THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF THE TEXAS AND OKLAHOMA
PANHANDLES THURSDAY THROUGH TUESDAY. THOUGH ORGANIZED SEVERE WEATHER
IS NOT ANTICIPATED...A FEW STORMS THAT DEVELOP MAY BECOME STRONG TO
MARGINALLY SEVERE WITH HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS
TO AROUND 60 MPH THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 6, 3:50 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
350 PM CDT WED JUL 6 2016

TXZ017-062130-
RANDALL TX-
350 PM CDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RANDALL COUNTY UNTIL 430
PM CDT...

AT 350 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF HAPPY...OR 8 MILES SOUTH OF CANYON...MOVING NORTHEAST
AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CANYON...LAKE TANGLEWOOD...PALO DURO CANYON...MESCALERO PARK AND
TIMBERCREEK CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3481 10200 3502 10201 3515 10163 3503 10162
      3481 10163 3475 10188 3475 10192
TIME...MOT...LOC 2050Z 235DEG 13KT 3486 10190

CE
Special weather statement, Jul 6, 4:19 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
419 PM CDT WED JUL 6 2016

TXZ012-013-017-018-062200-
ARMSTRONG TX-POTTER TX-RANDALL TX-CARSON TX-
419 PM CDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG...
SOUTHWESTERN CARSON...NORTHEASTERN RANDALL AND SOUTHEASTERN POTTER
COUNTIES UNTIL 500 PM CDT...

AT 419 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WASHBURN...OR 11 MILES EAST OF AMARILLO...MOVING EAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
AMARILLO...CLAUDE AND WASHBURN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3503 10162 3523 10171 3529 10160 3532 10144
      3510 10135 3505 10149
TIME...MOT...LOC 2119Z 251DEG 8KT 3514 10162

CE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 4:51 AM CDTHeat AdvisoryAMAArmstrong, Carson, Deaf Smith, Hutchinson, Moore, Oldham and 2 more15 hr
Jul 6, 3:50 PM CDTSpecial Weather StatementAMARandall40 min
Jul 6, 4:19 PM CDTSpecial Weather StatementAMAArmstrong41 min
Jul 6, 4:54 PM CDTSpecial Weather StatementAMACarson51 min
Jul 6, 5:15 PM CDTSpecial Weather StatementAMAArmstrong30 min
Jul 6, 5:20 PM CDTSpecial Weather StatementAMACarson25 min
Jul 6, 5:50 PM CDTSpecial Weather StatementAMAArmstrong25 min
Jul 6, 6:09 PM CDTSpecial Weather StatementAMAHutchinson, Roberts36 min
Jul 6, 6:24 PM CDTSevere Thunderstorm WarningAMAOchiltree, Roberts32 min
Jul 6, 6:26 PM CDTSevere Thunderstorm WarningAMAArmstrong49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.